Update on Antidepressant-Induced Liver Injury for clinicians. AJP.April. 2014

13.05.2014

Drug-induced liver injury (DILI) is  the fourth leading cause of liver damage in Western countries.  Three types of DILI are 1. Hepatocellular ( High ALT ) 2. Cholestatic (High ALP), 3. Mixed (both ALT and ALP high). Antidepressant-associated DILI is generally of the hepatocellular type. Cholestaic Injury is reported with phenelzine, moclobemide, amitriptyline, mianserin, mirtazapine, and tianeptine . Vanishing bile duct syndrome ( leading to biliary fibrosis) is described with Amitriptyline  and Imipramine.  Two pathophysiological types of DILI described:  idiosyncratic, dose independent, and unpredictable  ( due to immune/allergy mechanism or detract cellular injury) &  Intrinsic DILI : related to drug accumulation, dose dependent and predictable and is generally observed during preclinical and clinical trials.

Enzyme Levels: Higher than normal serum aminotransferase titers (less than 3 times the upper limit of normal) are found in 1%25% of the general population. ALT values  three times of upper limits or ALP values  two times of upper limits are indicative of DILI. A new threshold of 5 times upper limit has also been proposed for ALT. ALT levels varied  between  Upper Normal Limit  (UNL) and 3 times  UNL in about 20% of patients treated with placebo during 2 weeks of follow-up in clinical trials. Changes in diet involving increased carbohydrate or fat intake can lead to a threefold increase in baseline ALT levels in only 3 days . Abnormal liver function test results for antidepressant-treated patients should therefore be interpreted with caution.

 Cosmin Sebastian Voican and team of researchers looked at all available data on antidepressant-induced hepatic toxicity .

Results

Asymptomatic mild abnormal liver function is seen in up to 1% of patients on SSRI, SNRI and 3% on MAOI and TCA. Incidence of DILI is 4/100,000 patient-years for tricyclic/tetracyclic antidepressants  . DILI  requiring hospitalization is only 1.28–4 cases per 100,000 patient-years. The risk factors for antidepressant-induced liver injury are poorly known . Co prescription of more than one drug targeting the same cytochrome P450  may be a risk factor.Antidepressant-induced liver injury is generally considered to be dose independent. Toxicity following antidepressant dosage escalation have been reported for duloxetine, nefazodone, mianserin, and sertralin . High daily doses and high lipophilicity is thought to be predictive of a risk of liver injury . For duloxetine, preexisting liver disease is found to be risk factor for DILI.

In clinical trials of agomelatine, aminotransferase values three times Upper Normal Limits (UNL)  were observed in 1.4% of patients treated with 25 mg/day and 2.5% of those treated with 50 mg/day, compared with 0.6% of the placebo group. Routine monitoring of LFT is essential.

Clinical suspicion/ high alert required :  DILI can present with vague symptoms: fatigue, asthenia, anorexia, nausea, vomiting, and upper right abdominal pain.  Specific symptoms might include  jaundice, dark urine or pale stool, progressive or even fulminant liver failure with hepatic encephalopathy, loss of hepatocellular functions and acute liver failure. It is important to remember that MOST cases clinically asymptomatic.

Medications:  More  DILI reported for MAO inhibitors, tricyclic/tetracyclic antidepressants, nefazodone, bupropion, duloxetine, and agomelatine. Those with apparently lower risks are citalopram, escitalopram, paroxetine, and fluvoxamine.

Diagnosis:   DILI can mimic almost all known liver diseases (viral hepatitis, alcoholic liver disease, nonalcoholic fatty liver disease, autoimmune hepatitis, metabolic diseases, biliary tract obstruction, hepatic ischemia, vascular obstruction) and consequently is diagnosed by ruling out all other possible cause .50% decrease in liver enzyme levels following withdrawal of the suspected culprit drug is highly suggestive of DILI.

Action: High ALT, high bilirubin and decreased prothrombin time- stop antidepressants  immediately.  Hepatocellular pattern of DILI with serum bilirubin level two times upper normal associated with a mortality rate of at least 10%.

Limitations: Data is sparse on this subject. There are  case reports of hepatic failure and death with ADs. For some of the newer drugs we have short term data from clinical trials. Most trials do not report hepatic data. Number of participants in these trials  are too low to detect any potential toxicity. Also need to be aware that DILI   emerges between several days and 6 months after the beginning of treatment.

Practice points:

1. Do baseline assessment of ALT, ALP, and bilirubin levels prior to prescribing Antidepressants.

2. Be mindful of physiological variation in enzyme levels before taking decisions to stop any medication.

3. If clinical factors  ( age/ alcohol/other medication/high baseline levels) suggest,  choose medication with less DILI risk  and monitor ALT.

4.  In most cases of DILI there will be no  specific clinical symptoms, only indication will be enzyme levels. Initial symptoms are vague and hence  explore these  well.

4. Discontinue Antidepressants when serum ALT levels are  three times UNL   ( or 5 times as some others suggest) or if there is an unexplained increase in bilirubin levels twice UNL

5.  In those with high ALT,  exclude other potential causes of liver injury  ( hepatitis A, B, C, and E viruses, Epstein-Barr virus, cytomegalovirus, and herpes simplex virus), autoantibody tests, iron and copper levels, and abdominal ultrasonography.  Consider whether increase in ALT levels during antidepressant treatment may be related to an antidepressant-induced metabolic syndrome.

6. Avoid use of iproniazid, nefazodone, tianeptine, phenelzine, imipramine, amitriptyline, duloxetine, bupropion, trazodone, and agomelatine  in individuals with preexisting liver failure. Extra care in those with alcohol use/ illicit substance use/evidence of chronic liver disease.

 

Summary of the article:

Antidepressant-induced liver injury: a review for clinicians.

Voican CS, Corruble E, Naveau S, Perlemuter G. Am J Psychiatry. 2014 Apr 1;171(4):404-15

2 thoughts on “Update on Antidepressant-Induced Liver Injury for clinicians. AJP.April. 2014

  1. This article is very interesting and highlights the need for us clinicians to do a baseline investigations which often times includes Liver function test before commencing patients on anti-depressant medication.There is also a need for monitoring afterwards. It also emphasizes the need for a thorough psychiatric assessment including previous medical history including investigations for blood borne viruses and alcohol and drug history as this may be relevant before being more certain about a diagnosis of Antidepressant-induced Liver Injury. It is also interesting to know that sudden change in carbohydrate and fat intake can lead to 3fold rise in ALT levels. This raises the need for careful interpretation of results before being certain about the diagnosis.

    Dr Ugochukwu Ekwegbalu

  2. THIS INFORMATION IS VERY INSIGHTFUL AND DESCRIBES MY CURRENT HEALTH MATTERS WHICH MY DOCTOR IS INVESTIGATING FURTHER FOLLOWING HIGH IGG 1. I THINK A FATTY LIVER WAS RULED OUT FOLLOWING AN ULTRASOUND. ON THURSDAY I DID THE FASTING GLUCOSE INTOLERANCE TEST TO CONSIDER OR RULE OUT EARLY STAGES OF DIABETES. I HAVE BEEN ON A VAST ARRAY OF ANTIDEPRESSANTS OVER MANY YEARS. AND I AM CURRENTLY TAKING MIRTAZAPINE AND PRISTIQ, MY DOCTOR HAS CEASED MY 80MG ATORVOSTATIN FOR 1 MONTH. I AM ALSO TAKING MAREVAN, ASPIRIN, COVERSYL, OSTEOPANADOL AND DEXAMPHETAMINE. WE CERTAINLY NEED TO BE CAREFUL ABOUT WHAT WE PUT INTO OUR BODIES! THANK YOU FOR YOUR VERY INFORMATIVE RESEARCH.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s